Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 160, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2016, 8:36 PM CDT for 4 counties in South Dakota. It was in force for 11 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2016, 8:36 PM CDT (01:36 UTC)
- Expired
- Aug 16, 2016, 8:47 PM CDT
- In force
- 11 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Clay County, SD, Lincoln County, SD, Turner County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 55 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 8:40 PM CDT | HAIL 1 | Centerville, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2247 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 10.5
The text
As transmitted.
722 WUUS53 KFSD 170136 SVRFSD SDC027-083-125-127-170215- /O.NEW.KFSD.SV.W.0160.160817T0136Z-160817T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 836 PM CDT TUE AUG 16 2016 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA... NORTHEASTERN CLAY COUNTY IN SOUTHEASTERN SOUTH DAKOTA... SOUTHWESTERN LINCOLN COUNTY IN SOUTHEASTERN SOUTH DAKOTA... SOUTHEASTERN TURNER COUNTY IN SOUTHEASTERN SOUTH DAKOTA... * UNTIL 915 PM CDT * AT 836 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CENTERVILLE... OR 10 MILES WEST OF BERESFORD...MOVING EAST AT 15 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... BERESFORD AROUND 915 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4308 9705 4314 9708 4323 9671 4305 9675 TIME...MOT...LOC 0136Z 259DEG 13KT 4312 9697 HAIL...1.25IN WIND...<50MPH $$ WEISSER
1 follow-up statement
112
WWUS53 KFSD 170147
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
847 PM CDT TUE AUG 16 2016
SDC027-083-125-127-170156-
/O.CAN.KFSD.SV.W.0160.000000T0000Z-160817T0215Z/
UNION SD-CLAY SD-LINCOLN SD-TURNER SD-
847 PM CDT TUE AUG 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN UNION...
NORTHEASTERN CLAY...SOUTHWESTERN LINCOLN AND SOUTHEASTERN TURNER
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4308 9705 4314 9708 4323 9671 4305 9675
TIME...MOT...LOC 0143Z 259DEG 13KT 4313 9692
$$
WEISSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:15 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 16, 6:15 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 615 PM CDT TUE AUG 16 2016 .SHORT TERM...(This evening through Wednesday) Issued at 257 PM CDT Tue Aug 16 2016 Another night with disorganized and not easily forecast thunderstorm potential. At 19z it appears that the surface front extended from Just north of Storm lake and Sioux City west along the Missouri River into south central SD. Shear along this boundary and in the surrounding environment pretty weak with CAPE values likely to be around 1500-2000 J/kg. All of this spells a similar outcome, which is a few stronger updrafts, likely fairly short lived with fairly disorganized convection. Upper level support and fairly weak mid level convergence suggest that east of the James River will be the best chance for thunderstorms with the slightly better chance in southwest Minnesota and parts of northwest Iowa. The main threat should end by about 10 pm. Temperatures will be seasonal with lows from the upper 50s to lower 60s and highs Wednesday from 80 to 85 in southwest Minnesota to the lower 90s in south central SD. .LONG TERM...(Wednesday night through Tuesday) Issued at 257 PM CDT Tue Aug 16 2016 Warm front lifts toward the Missouri River Valley Wednesday night, accompanied by a ribbon of elevated instability and modest warm advection into the James River Valley after midnight. Could see spotty elevated storms develop during the pre-dawn hours, though severe threat continues to look low given limited effective shear. Any early morning activity should lift north of the area by mid to late morning, with attention then turning to approaching mid-upper level wave and cold front. 12Z model runs showing a little better agreement on timing the front into the northwest portion of our forecast area near Chamberlain to De Smet line by 19/00Z. Strong thermal ridge works into the forecast area ahead of the front, which should aid in warming temperatures into the lower-mid 90s throughout much of the forecast area. Some raw models mix temperatures into the triple digits in areas west of I-29, but this seems little overdone and will stick with somewhat more conservative numbers for now. Primary upper trough lags back over the northern Rockies through Friday, though a couple of waves in the southwest flow ahead of the trough should provide sufficient upper level support for storm development, primarily along/north of the boundary Thursday night through Friday. Shear profiles appear marginal for severe weather threat through Thursday night, as mid-upper level winds remain on the weaker side and increasing low level jet may not be utilized by potentially elevated storms. Expect to see increasing deep layer shear and associated severe threat on Friday, with the approaching boundary adding directional component and an increase in the mid- upper level flow adding to speed shear. Temperatures a little tricky as gradient location will depend on frontal boundary position and associated precip, but generally looks like mid 70s northwest to lower-mid 80s southeast. Cooler air settles into the region for the weekend, with highs in the upper 60s-mid 70s and lows largely in the lower 50s. Main upper trough swings through Saturday, so will linger some low chances for showers/isolated thunder across the area for the first half of the weekend. Gradual warming expected through the early part of the week, with generally dry conditions through Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 614 PM CDT Tue Aug 16 2016 Scattered strong thunderstorms are expected to wane with the diurnal cycle, so most activity should be gone by about 2z to 4z. After this mainly VFR conditions. With light winds and some residual low level moisture will need to watch for potential fog late tonight. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...JH AVIATION...08
Hazardous weather outlook, Aug 16, 5:15 AM CDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO NATIONAL WEATHER SERVICE SIOUX FALLS SD 515 AM CDT TUE AUG 16 2016 SDZ050-052-057>059-063>066-068-069-171015- GREGORY-JERAULD-BRULE-AURORA-DAVISON-CHARLES MIX-DOUGLAS- HUTCHINSON-TURNER-BON HOMME-YANKTON- 515 AM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING INTO THE OVERNIGHT. THE GREATEST LIKELIHOOD OF STORMS WILL BE NORTH OF INTERSTATE 90 NEAR HIGHWAY 14. SOME OF THE STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE GREATEST THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM TODAY. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-053>056-060>062-067-070-071-171015- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- BROOKINGS-SANBORN-MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA- LINCOLN SD-CLAY SD-UNION- 515 AM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS PRODUCING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING INTO THE OVERNIGHT. THE GREATEST LIKELIHOOD OF STORMS WILL BE NORTH OF INTERSTATE 90 NEAR HIGHWAY 14. SOME OF THE STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE GREATEST THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM TODAY.
In the hours before
Local storm report, Aug 16, 6:28 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 S LARCHWOOD 43.43N 96.44W
08/16/2016 E1.25 INCH LYON IA PUBLIC
VIA SOCIAL MEDIA.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Aug 16, 6:46 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 6 WSW YANKTON 42.87N 97.52W
08/16/2016 E1.50 INCH YANKTON SD PUBLIC
VIA SOCIAL MEDIA.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Aug 16, 7:00 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL GAYVILLE 42.89N 97.17W
08/16/2016 E1.00 INCH YANKTON SD EMERGENCY MNGR
.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Aug 16, 7:10 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
710 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 1 E GAYVILLE 42.89N 97.16W
08/16/2016 E1.75 INCH CLAY SD PUBLIC
VIA SOCIAL MEDIA.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMNearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.